Sequential Immunotherapy, Targeted Therapy Linked to Cutaneous Adverse Events in Advanced Melanoma
Current evidence for the safety and efficacy of sequential administration of immunotherapy and targeted therapy in patients with advanced melanoma in scarce.
Combination therapy with vemurafenib plus cobimetinib after immunotherapy may cause cutaneous adverse events (CAEs) in patients with BRAF-mutant metastatic melanoma. These findings are based on the results of a retrospective chart review of patients with BRAF-mutant metastatic melanoma receiving sequential treatment with immunotherapy followed by targeted therapy or vice versa. This study was published in the Journal of Immunotherapy of Cancer.
With the realization that 40% to 50% of patients with cutaneous melanoma have disease characterized by pathogenic BRAF mutations, targeted therapy approaches, such as the combination of a BRAF inhibitor (eg, vemurafenib) with a MEK inhibitor (eg, cobimetinib) are being increasingly employed. In addition, immune checkpoint inhibitor therapy is another approach shown to be effective in some patients with this disease.
Nevertheless, there is scant clinical evidence for the safety and efficacy of sequential administration of immunotherapy and targeted therapy or for combining these 2 therapeutic approaches in patients with advanced melanoma.
This single institution study was conducted at the University of North Carolina, Chapel Hill. Medical records of patients with advanced melanoma treated with sequential immunotherapy/targeted therapy between 2015 and 2018 were reviewed.
Researchers identified 6 patients who experienced CAEs, characterized by diffuse morbilliform rash on the trunk and extremities, after exposure to the sequence of immunotherapy followed by targeted therapy or vice versa that necessitated treatment interruption for 1 to 8 weeks and administration of steroids. Five of these patients received immunotherapy prior to the combination of vemurafenib and cobimetinib with a median time of 14.5 days between initiation of targeted therapy and manifestation of the CAE.
Interestingly, the CAE did not recur in the 3 patients still receiving prednisone at the time of targeted therapy re-initiation; however, the CAE did recur in the 2 patients who had stopped prednisone prior to re-initiating targeted therapy.
“Our cases highlight the importance of maintaining a high index of suspicion for toxicities especially involving the skin when opting for strategies that involve sequencing targeted therapy with immune checkpoint blockers more so in the first 2 to 3 weeks of the switch,” the authors concluded.
Naqash AR, File DM, Ziemer CM, et al. Cutaneous adverse reactions in B-RAF positive metastatic melanoma following sequential treatment with B-RAF/MEK inhibitors and immune checkpoint blockade or vice versa. A single-institutional case-series. J Immunother Cancer. 2019;7(1):4. doi: 10.1186/s40425-018-0475-y